Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 25 , ISSUE 3 ( March, 2021 ) > List of Articles

CASE REPORT

Dichlorvos Poisoning: A Mystery Case of Distributive Shock Unraveling with Atropine

Sumanyu Suresh, Prasan K Panda

Keywords : Autonomic dysfunction, Coma, Poisoning, Shock, Survival

Citation Information : Suresh S, Panda PK. Dichlorvos Poisoning: A Mystery Case of Distributive Shock Unraveling with Atropine. Indian J Crit Care Med 2021; 25 (3):337-339.

DOI: 10.5005/jp-journals-10071-23746

License: CC BY-NC 4.0

Published Online: 20-03-2021

Copyright Statement:  Copyright © 2021; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Hypotension can be explained by the cardiotoxic effects of an organophosphate poison, but a distributive shock is a rare event. This is a case report of a young north Indian man who presented to the emergency room in a comatose state and distributive shock. He was initially managed with intravenous crystalloids but required inotropic therapy to maintain the desired mean arterial pressure and organ perfusion and also required mechanical ventilation. He improved during the hospital stay only after 4 days when cocktail treatment of atropine was started considering the possibility of organophosphorus toxin exposure and had tapered off the inotropes and mechanical ventilation. Dichlorvos ingestion was confirmed later on after recovery from the coma. At 4-week follow-up, he developed delayed neuropathy. This case is a torchlight toward organophosphorus poisoning presenting as a distributive shock. Atropine may be used as a cocktail treatment in distributive shock where the diagnosis is uncertain.


PDF Share
  1. Accidental Deaths & Suicides in India 2019 [Internet]. New Delhi: National Crime Records Bureau; 2020. Chapter 2, Suicides in India; p. 205. [cited 2021 Feb 02]. Available from: https://ncrb.gov.in/sites/default/files/ADSI_2019_FULL%20REPORT_updated.pdf.
  2. Gupta A, Kumar A, Joshi A. Socio-demographic profile of poisoning cases in a tertiary care teaching hospital of Uttarakhand. Ann Int Med Dent Res 2017 Jul;3(4): 1–3. Available from: http://www.aimdrjournal.com/pdf/vol3Issue4/ME1_OA_V3N4.pdf. DOI: 10.21276/aimdr.2017.3.4.ME1.
  3. Namba T. Cholinesterase inhibition by organophosphorus compounds and its clinical effects. Bull World Health Organ 1971;44(1–3):289–307. Available from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2428032/.
  4. Peter JV, Sudarsan T, Moran J. Clinical features of organophosphate poisoning: A review of different classification systems and approaches. Indian J Crit Care Med 2014;18(11):735–745. DOI: 10.4103/0972-5229.144017.
  5. Davies JOJ, Eddleston M, Buckley NA. Predicting outcome in acute organophosphorus poisoning with a poison severity score or the Glasgow Coma Scale. QJM 2008;101(5):371–379. DOI: 10.1093/qjmed/hcn014.
  6. Yavuz T, Delibas N, Yildirim B, Altuntas I, Candir O, Cora A, et al. Vascular wall damage in rats induced by organophosphorus insecticide methidathion. Toxicol Lett 2005;155(1):59–64. DOI: 10.1016/j.toxlet.2004.08.012.
  7. Johnson MK. The delayed neurotoxic effect of some organophosphorus compounds. Identification of the phosphorylation site as an esterase. Biochem J 1969 Oct;114(4):711–717. DOI: 10.1042/bj1140711.
  8. Shah SD, Joshi PB, Mirche K, Shah SV. Case series of organophosphorus-induced polyneuropathy. Ann Indian Acad Neurol 2016;19(4):530–531. Available from: http://www.annalsofian.org/text.asp?2016/19/4/530/192401. DOI: 10.4103/0972-2327.192401.
  9. Buckley NA, Dawson AH, Whyte IM. Organophosphate poisoning: peripheral vascular resistance—a measure of adequate atropinization. J Toxicol Clin Toxicol 1994;32(1):61–68. DOI: 10.3109/15563659409000431.
  10. Davies J, Roberts D, Eyer P, Buckley N, Eddleston M. Hypotension in severe dimethoate self-poisoning. Clin Toxicol 2008;46(9):880–884. DOI: 10.1080/15563650802172063.
  11. Hiremath P, Rangappa P, Jacob I, Rao K. Pseudocholinesterase as a predictor of mortality and morbidity in organophosphorus poisoning. Indian J Crit Care Med 2016 Oct;20(10):601–604. DOI: 10.4103/0972-5229.192052.
  12. Jayasinghe SS, Pathirana KD. Autonomic function following acute organophosphorus poisoning: a cohort study. PLoS One 2012;7(5):e37987. DOI: 10.1371/journal.pone.0037987.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.